Illinois, 2015

Damaging Winds in Illinois, May 24, 2015

May 24, 2015 · NWS LSX · 4 events in 4 counties and zones

Storms developed ahead of a cold front. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed ahead of a cold front. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 5:49 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 24, 5:49 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT Sun May 24 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 200 PM CDT Sun May 24 2015

Isolated to scattered thunderstorms will continue to develop in
the unstable airmass this afternoon ahead of the main band of rain
and storms that is aligned north to south from near IRK to
SGF. Initial tornado threat will be with the MCV structure that is
currently moving north-northeast from Sedalia to Kirksville the
next few hours. Perhaps this activity will skirt our western CWA,
but the larger threat of strong to severe thunderstorms will
arrive a bit later this afternoon and evening. A strong shortwave
will lift northeast across the region with an arcing band of
thunderstorms accompanying it. The enviroment will be supportive
of embedded mesovortices and short lived tornadoes as low level
shear and helicity values will increase as the surface wind begins
to back to the south-southeast as low pressure forms to our west.
This activity should be progressive and therefore the threat of
flash flooding remains low in our CWA.

CVKING

.LONG TERM: (Memorial Day through Sunday)
Issued at 200 PM CDT Sun May 24 2015

Memorial Day still looks dry as subsidence is expected behind
tonights system. Temperatures should be quite mild with some
sunshine expected. The dry weather will not last long thought as
next shortwave will move through the area Monday night and Tuesday
morning bringing the area another round of showers and
thunderstorms. Timing of convection has me doubting we see much
severe weather on Tuesday.

The pattern remains active the remainder of the week and straight
into next weekend. Chance of thunderstorms each day with mild
temperatures. Severe weather chances will depend on timing of
individual shortwaves and available instability/shear.

&&

.AVIATION:  (For the 00z TAFs through 00z Monday Evening)
Issued at 607 PM CDT Sun May 24 2015

Expect periods of SH/TS to continue through the evening until a
low pressure system lifts away from the area. MVFR ceilings are
expected to persist for several hours after the rain has ended.
Once ceilings fall to MVFR later tonight, improvement is not
expected until after 12z. Winds will remain southeasterly to
southerly, then turn southwesterly after 06z with the passage of
the surface low. Winds are forecast to back once again and become
southerly after 18z.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 12:34 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT SUN MAY 24 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
134 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE NUMEROUS
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE
OF PRODUCING LOCALLY DAMAGING WIND GUSTS OF 60 MPH AND A FEW
SHORT-LIVED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MOST OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS THIS AFTERNOON AND EVENING.

CVKING

In the hours before

Special weather statement, May 24, 5:53 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 24 2015

MOZ074-075-084-085-250045-
IRON MO-MADISON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
653 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS...WESTERN STE.
GENEVIEVE...NORTHWESTERN MADISON AND IRON COUNTIES UNTIL 745 PM
CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCADIA...OR NEAR IRONTON...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BISMARCK...
  FARMINGTON...
  LEADWOOD...
  DESLOGE...
  BONNE TERRE...
  PILOT KNOB...
  ROSELLE...
  IRON MOUNTAIN...
  KNOB LICK...
  PARK HILLS...

THIS STORM WILL AFFECT ELEPHANT ROCKS STATE PARK...FORT DAVIDSON
HISTORIC SITE...MISSOURI MINES HISTORIC SITE AND ST. JOE STATE PARK.

GLASS
Special weather statement, May 24, 6:27 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT SUN MAY 24 2015

ILZ058-097-098-MOZ036-052-250115-
CALHOUN IL-GREENE IL-LINCOLN MO-PIKE MO-PIKE IL-
727 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE AND CALHOUN
COUNTIES IN SOUTHWEST ILLINOIS...AND PIKE COUNTY IN WEST CENTRAL
ILLINOIS...AND LINCOLN COUNTY IN EAST CENTRAL MISSOURI...AND PIKE
COUNTY IN NORTHEAST MISSOURI UNTIL 815 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CURRYVILLE TO EOLIA
TO DAVIS...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWLING GREEN...
  ELSBERRY...
  LOUISIANA...
  PITTSFIELD...
  EOLIA...
  FRANKFORD...
  CLARKSVILLE...
  PIKE...
  PLEASANT HILL...
  BELLEVIEW...

THIS STORM WILL AFFECT CUIVRE RIVER STATE PARK.

THIS STORM WILL IMPACT...
INTERSTATE 72 FROM EXIT 20 TO EXIT 35.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, May 24, 6:33 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT SUN MAY 24 2015

MOZ051-059-060-250115-
GASCONADE MO-MONTGOMERY MO-WARREN MO-
733 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARREN...MONTGOMERY
AND GASCONADE COUNTIES UNTIL 815 PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERMANN...MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY CITY...
  BIG SPRING...
  JONESBURG...
  NEW FLORENCE...
  BELLFLOWER...
  BUELL...

THIS STORM WILL AFFECT DEUTSCHHEIM HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 175 TO EXIT 188.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, May 24, 7:00 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT SUN MAY 24 2015

ILZ096-097-250145-
BROWN IL-PIKE IL-
800 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN AND EASTERN PIKE
COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 845 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANT HILL...OR 9 MILES SOUTH OF
PITTSFIELD...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PITTSFIELD...
  GRIGGSVILLE...
  BUCKHORN...

THIS STORM WILL IMPACT...
INTERSTATE 72 FROM EXIT 31 TO EXIT 35.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, May 24, 7:53 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
853 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     FARMINGTON              37.78N  90.43W
05/24/2015                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES BLOWN DOWN AROUND TOWN.

&&

BYRD
Local storm report, May 24, 7:59 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     6 NW WEINGARTEN         37.94N  90.29W
05/24/2015                   STE. GENEVIEVE     MO   TRAINED SPOTTER

            POWER LINES DOWN AND ROOF DAMAGE AT THE SEVEN FALLS
            COMMUNITY NEAR THE INTERSECTION OF ROUTES C AND EE.

&&

CARNEY

The radar

The St Louis radar (KLSX), 68 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 24, 8:40 PM CST
Where
Madison County, 1.2 mi E of Troy Jct to 0.15 mi WNW of Troy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.729, -89.898

Several trees were blown down as well as numerous tree limbs around town.

Thunderstorm Wind, Washington

When
May 24, 9:15 PM CST
Where
Washington County, 0.26 mi ENE of Irvington to 0.98 mi NE of Irvington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.432, -89.166

Several large tree limbs were blown down around town.

Thunderstorm Wind, Marion

When
May 24, 9:15 PM CST to 9:17 PM CST
Where
Marion County, 0.16 mi WNW of Centralia to 0.51 mi SE of Centralia Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.531, -89.133

Several power lines were blown down in Centralia. One of the power lines was knocked down by a fallen tree.

Thunderstorm Wind, Montgomery

When
May 24, 10:04 PM CST
Where
Montgomery County, 0.89 mi N of Coalton to 0.51 mi NE of Nokomis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.293, -89.297

Numerous trees were damaged in and around Nokomis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589163, 589164, 589166, 589167.